I am very nearsighted, but I'm also on venlafaxine and one of the side effects I have from it is blurry vision. Is it still possible for me to get Lasik for my nearsightedness, and under what conditions (i.e. would I need to stop my medication first so I get the right Lasik measurements, etc)? Thanks.
Medication Causes Blurry Vision - Am I Still a Lasik Candidate?
Doctor Answers (2)
Medication Causes Blurry Vision - Am I Still A Lasik Candidate
The medication you refer to(Venlafaxine) can cause some transient dryness of the eyes, which can lead to blurriness of vision. I don't feel it makes you a noncandidate for Lasik. I would prepare you ahead of the surgery with additional eye lubrication and continue that for at least a month after the procedure. If it is possible for you to discontinue the medication for about three days on either side of the surgery, that would be an added, though not essential, benefit. Longterm, I feel you will do absolutely fine with the procedure.
Web reference: http://www.kameen.com
Who is a candidate for LASIK?
Most people who have LASIK surgery take some sort of medication. Some may not think of the supplements or natural remedies that they take as medications, but it is important that your LASIK surgeon know everything that you take before you have surgery. Some acne medications can cause tremendous dryness and are relative contraindications for LASIK. Other medications such as anti-depressants may also cause dryness and it may be important to treat the dryness that they cause before having LASIK. Other medications may point to systemic disease, which are contraindications for LASIK. Each person is an individual and ocular side-effects of medications can be an important factor in determining those that are good or suboptimal LASIK candidates.
One problem that many people notice is transient blurriness of vision. I hear my general ophthalmology patients complain of it commonly. The most common reason for a few moments of blurry vision is dryness of the eyes. People commonly say, “I have to blink a few times to clear my vision.” In order to have good vision, the surface of the cornea must be smooth. The way that happens is with a smooth layer of tears across the top so that optimal vision is possible. Most of these people can be helped with the use of lubricating tear drops. The drops will wet the cornea and provide a smooth surface which allows for good vision. Drops may need to be used with frequency in order to help those with significant dryness. If the use of drops alone does not help adequately, there are many additional modalities that can help.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.
You might also like...
Ask a Doctor
Get personalized answers from board-certified doctors. For free.